Florida, 2022

Flash Flooding in Florida, July 11 to 15, 2022

July 11 to 15, 2022 · NWS TAE · 4 events in 3 counties and zones

A combination of weak steering flow and tropical moisture resulted in slow moving thunderstorms with torrential downpours that produced a few instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A combination of weak steering flow and tropical moisture resulted in slow moving thunderstorms with torrential downpours that produced a few instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 11, 2:06 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 11, 2:06 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
406 PM EDT Mon Jul 11 2022

.NEAR TERM [Through Tuesday]...

Surface analysis shows a low-level boundary or washed out cold
front from near Dothan to Valdosta. Northeast surface winds on the
poleward side of the boundary even came with low stratus this
morning. Equatorward of the boundary, low-level southwest flow
prevails. Low-level convergence along the boundary in a very moist
and moderately unstable air mass is fueling a robust round of
afternoon thunderstorms. Given PW values well in excess of 2
inches, torrential rainfall rates are occurring under heavier
cells. Cells have also shown a tendency to train near the main
boundary, while smaller-scale boundary collisions have ignited
some of the biggest rain-producing storms, for example over Holmes
County FL. So localized flash flooding is the main weather concern
through this evening, and to a lesser extent on Tuesday. The HREF
shows 20-40 percent neighborhood probabilities of exceeding flash
flood guidance (FFG) along and southeast of the Flint Valley,
including the I-75 corridor of Georgia and the inland FL Big
Bend. 1-hr FFG over most Georgia counties is 2.5-3 inches, with
areas near Spring Creek showing FFG values in excess of 3 inches
in 1 hour.

On Tuesday, the 500 mb high that is currently northeast of the
Bahamas will expand across north-central Florida, causing upper
heights to rise over the Suwanee Valley and the Nature Coast. This
will be the one part of the service area with a more significant
reduction in thunder coverage on Tue afternoon, compared with
today.

.SHORT TERM [Tuesday Night Through Wednesday Night]...

The open trough across our region is currently elongated in a
northeast to southwest orientation across the region. This is
evident in the 500mb vorticity field as well as visible satellite
this afternoon with the current shower and thunderstorm
development that is evidently rotating around a small area of mid
level rotation in Gulf County. Current model guidance has this
mid-level vorticity maxima propagating south and west through
Wednesday night. As the maxima moves slightly west of the area,
the best chances for rainfall will remain west of the Apalachicola
and Chatahoochee river basins in SE Alabama and the Florida
Panhandle. The best chances will remain in the afternoon and
evening hours as daytime heating peaks. the introduction of some
dry air will lead to the chances for some storms to produce
slightly stronger gusts at the surface. Current forecast DCAPE
values of around 700-900 will allow for strong gusty winds with
any strong downbursts that do develop under thunderstorms. Overall
with moderate cloud cover expected on Wednesday, temperatures
will climb into the low 90s east of the Apalachicola and
Chatahoochee river basins, and remain in the upper 80s west of
these river basins. Lows Tuesday and Wednesday night will
generally remain in the mid 70s areawide.

.LONG TERM [Thursday Through Monday]...

The long term period is forecast to generally remain in a wet
pattern as PW values are expected to be around 2-2.5 inches
areawide. The forecasted wet pattern is all thanks to the region
being wedged between two mid-level ridges that will maintain an
elongated northeast to southwest orientated open trough across the
southeast. This trough will predominantly remain quasi-stationary;
however, this feature is also what NHC is currently highlighting
as having a 30% chance of developing into a tropical system over
the next 5 days. With minimal ensemble support, there is a
nonzero chance of a weak tropical disturbance developing over this
time period. The biggest uncertainties remain in whether the mid-
level center of the current open trough can move over water long
enough to develop a weak surface low. This open trough will need
to be monitored over the coming days as it meanders across the
eastern and central Gulf states. The biggest impact this
disturbance brings to the area is heavy rainfall regardless of
development. With high PoPs forecast, there is a chance for heavy
rainfall almost daily through the end of the long term period.
The heavy rainfall will likely lead to increased cloud cover and
lower high temperatures across the area, with several days
possibly only reaching the mid to upper 80s. Low temperatures
overnight are forecast to remain seasonal in the low to mid 70s
however.

&&

.AVIATION...
[Through 18Z Tuesday]

Timing of showers and thunderstorms at the terminals is the main
challenge. Convection is currently bubbling over much of the area,
so terminals that are currently convection-free will have
convection developing the next hour or two. A slow diminishing of
convection is expected in the hours after sunset. Rain today and a
moist air mass will mean areas of cigs below 015 overnight and
into Tue morning. Convection will regenerate over the Gulf
overnight, spreading north to the vicinity of TLH and ECP after
sunrise Tuesday.

&&

.MARINE...

With a stationary front and upper level trough expected to remain
quasi-stationary over the region through the next several days,
numerous rounds of showers and thunderstorms are forecast for all
marine zones. The primary hazards associated with these storms
will be gusty and erratic winds, visibility reduction, lightning,
possible waterspouts, and brief increased seas. Outside of these
showers and thunderstorms winds are forecast to remain southerly
to southwesterly between 10-15 knots, with an increase to 15-20
knots starting tonight. This will increase seas to around 3-4 feet
through Thursday. These conditions will lead to cautionary values,
and small craft should exercise caution during this time.

&&

.FIRE WEATHER...

Widespread wetting rains are expected most days for the rest of
this week, except for a lull in thunderstorm coverage and sky
cover on Wednesday. Humidity will be high. The one-day increase in
sunshine on Wednesday will come with high dispersion values over
inland Florida Big Bend and Georgia districts. Otherwise, the
moist air mass and rain will support patchy fog in the hours
around sunrise most days this week.

&&

.HYDROLOGY...

With a marginal risk for excessive rainfall outlooked for Tuesday
and Wednesday for portions of the forecast area, a wet pattern is
expected to continue overall for a majority of the area. The
experimental day 4 and 5 have slight risks for excessive rainfall
outlined for much of the Florida Panhandle to wrap up the work
week. To say it's going to be a wet week is an understatement. WPC
has forecast a majority of our inland areas to have widespread
rainfall amounts of 3-5 inches over the next 7 days, with our
coastal Panhandle and western Big Bend counties forecast to see
widespread rainfall totals of 7-10 inches through the next 7 days.
There could possibly be locally heavier totals on the order of 1-2
inches than what is mentioned above. Overall, there is still
significant uncertainty with this system, and where it might
propagate over the next week. Generally speaking though, with the
rainfall totals mentioned above, the primary concerns will be for
the potential for localized flash flooding, particularly in urban
areas where storms repeatedly train over or remain stationary for
long periods of time. With the previously mentioned PW values in
the long term forecast expected to remain over the region, there
will be the potential for extremely efficient rainfall rates
possibly greater than 4 inches an hour. With rainfall rates this
high, urban areas will be particularly susceptible to flash
flooding during the next week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  89  74  91  75 /  40  80  30  70  40
Panama City   76  86  78  88  77 /  80  90  40  70  50
Dothan        74  86  73  88  74 /  30  80  20  80  40
Albany        74  88  74  90  74 /  40  80  20  70  40
Valdosta      75  89  74  92  74 /  40  80  20  60  30
Cross City    76  90  77  92  76 /  60  70  20  60  30
Apalachicola  78  87  79  87  78 /  70  90  40  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Tuesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...Haner
MARINE...Bunker
FIRE WEATHER...Haner
HYDROLOGY...Bunker

In the hours before

Special weather statement, Jul 11, 12:43 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
243 PM EDT Mon Jul 11 2022

ALZ069-FLZ009-011-GAZ142>144-155-111930-
Houston AL-Holmes FL-Jackson FL-Miller GA-Baker GA-Seminole GA-
Early GA-
243 PM EDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of southeastern Houston,
northern Jackson, northeastern Holmes, Miller, southwestern Baker,
northern Seminole and southern Early Counties through 330 PM EDT/230
PM CDT/...

At 243 PM EDT/143 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Colquitt to 9 miles northwest of Marianna. Movement was west at 5
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Cottonwood, Graceville, Donalsonville, Marianna,
Douglasville, Malone, Cottondale, Greenwood, Madrid, Gordon, Iron
City, Damascus, Campbellton, Jakin, Bascom, Crosby, Grangeburg,
Lovedale and Donaldsonville A/P.

LAT...LON 3127 8435 3122 8441 3119 8442 3119 8443
      3117 8447 3112 8450 3108 8460 3107 8473
      3101 8475 3072 8539 3076 8543 3078 8543
      3078 8546 3083 8548 3083 8551 3094 8564
      3099 8549 3101 8549 3139 8461
TIME...MOT...LOC 1843Z 070DEG 5KT 3124 8457 3088 8535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 11, 12:53 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
153 PM CDT Mon Jul 11 2022

FLZ008>010-111930-
Central Walton FL-Holmes FL-Washington FL-
153 PM CDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of east central Walton,
southwestern Holmes and western Washington Counties through 230 PM
CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of De Funiak Springs, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Live Oak, Ponce De Leon, Red Head, Eucheeanna, Millers Ferry,
Hinsons Crossroads, Red Bay, Five Points, Douglass Crossroad,
Whitehead Crossroads and Knox Hill.

LAT...LON 3062 8610 3077 8598 3070 8567 3045 8583
TIME...MOT...LOC 1852Z 297DEG 7KT 3066 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 11, 12:58 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
158 PM CDT Mon Jul 11 2022

ALZ068-FLZ008>011-111930-
Geneva AL-Central Walton FL-Holmes FL-Jackson FL-Washington FL-
158 PM CDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of southeastern Geneva,
northwestern Jackson, Holmes and northeastern Washington Counties
through 230 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hartford, or 11 miles southeast of Geneva, moving
south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chipley, Bonifay, Graceville, Geneva, Hartford, Slocomb, Caryville,
Esto, Westville, Noma, Black, Hinsons Crossroads, Richter Crossroads,
Kellys Crossroads, Whitehead Crossroads, Cerrogordo, Tendil Crossing,
Gritney, Holland Crossroads and Cobb Crossroads.

LAT...LON 3114 8556 3077 8546 3066 8585 3070 8586
      3070 8585 3071 8586 3101 8594
TIME...MOT...LOC 1858Z 340DEG 6KT 3096 8571

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 11, 1:35 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
335 PM EDT Mon Jul 11 2022

FLZ019-GAZ159-160-112015-
Madison FL-Brooks GA-Lowndes GA-
335 PM EDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of northeastern
Madison, southwestern Lowndes and southeastern Brooks Counties
through 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Madison, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Park, Quitman, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin
Lakes, Cherry Lake, Hamburg, Pinetta, Valdosta Regional Airport,
Kinderlou, I-75 At Exit 5, Nankin, Empress, Clyattville, Brooks Co
A/p, Blue Springs, Hanson and I-75 At Exit 11.

LAT...LON 3063 8321 3063 8328 3062 8327 3059 8326
      3055 8326 3054 8325 3052 8324 3052 8356
      3088 8360 3090 8319
TIME...MOT...LOC 1935Z 167DEG 5KT 3061 8338

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 11, 1:47 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
247 PM CDT Mon Jul 11 2022

FLZ011-112015-
Jackson FL-
247 PM CDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of central Jackson
County through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marianna, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Malone, Cottondale, Grand Ridge, Greenwood, Alford, Bascom,
Jacob City, Kynesville, Blue Spring, Lovedale, Steele City, Dellwood,
Star, Two Egg, Cypress, Hornsville, Cottondale Airport, Jacobs and
Chipola Terrace.

LAT...LON 3092 8549 3096 8498 3093 8498 3093 8497
      3071 8498 3065 8543 3068 8544 3078 8543
      3079 8546
TIME...MOT...LOC 1947Z 077DEG 8KT 3083 8528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 11, 2:09 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
409 PM EDT Mon Jul 11 2022

FLZ016-GAZ156-157-112045-
Gadsden FL-Decatur GA-Grady GA-
409 PM EDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of northeastern
Gadsden, southeastern Decatur and southwestern Grady Counties through
445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Havana, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havana, Quincy, Attapulgus, Freemont, Littman, Darsey, Florence,
Concord, Scotland, Jamieson, Gibson, Laingkat, Calvary, Santa Clara,
Shady Rest, Amsterdam, Quincy Airport, Branchville, Hinson and
Dogtown.

LAT...LON 3079 8437 3064 8430 3062 8432 3060 8433
      3060 8434 3058 8437 3056 8438 3055 8439
      3053 8457 3076 8457
TIME...MOT...LOC 2009Z 348DEG 13KT 3071 8446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Eglin Afb radar (KEVX), 73 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 11, 2:38 PM CST to 5:00 PM CST
Where
Jackson County, 2.63 mi SE of Marianna to 2.79 mi ESE of Marianna
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.748, -85.194

Highway 90 at Turner Road was impassible due to flooding.

Flash Flood, Bay

When
July 11, 7:00 PM CST to 9:00 PM CST
Where
Bay County, 0.91 mi NW of Lynn Haven to 0.83 mi NNW of Lynn Haven
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.240, -85.650

Flooding was reported along Highway 390 in Lynn Haven.

Flash Flood, Bay

When
July 12, 11:18 AM CST to 1:30 PM CST
Where
Bay County, 0.74 mi NE of Cedar Grove to 1.05 mi SE of Hiland Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.177, -85.611

Flooding was reported on Transmitter Road just north of Highway 98.

Flash Flood, Calhoun

When
July 15, 4:33 AM CST to 6:30 AM CST
Where
Calhoun County, 2.13 mi NW of Altha to 2.01 mi NNW of Altha
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.596, -85.140

Flooding was reported along Highway 71.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046988, 1046989, 1046990, 1046992.